Neupro patch 1mg: Started the neupro... - Restless Legs Syn...

Restless Legs Syndrome

14,585 members9,279 posts

Neupro patch 1mg

Dlf123
Dlf123

Started the neupro patch 1 week ago for my restless leg, seems to be working really well , but the side affects aren’t the best , I already have a stomach condition but these seem to be causing severe stomach pains was wondering if anybody else has suffered this? Also headaches and tiredness? I also take other meds which the doctor and neurologist says are fine to take whilst using the patch

4 Replies
oldestnewest

Hi, sorry to hear about the headaches and tiredness. The medicine you've started is called rotigotine and it's one of several dopamine agonists (DAs) commonly prescribed for RLS.

Stomach upset is listed as one of the side effects of rotigotine I'm afraid, which is unexpected as it's a patch, not a tablet you swallow.

Headaches isn't listed, that doesn't mean it isn't the patch, but it might be coincidental.

Assuming you've not taken any medication for RLS before, but fatigue, tiredness is a common side effect at first. It tends to wear off after a while as you get used to it.

The other problem that commonly occurs with the Neupro patch is that the adhesive on the patch itself cam become a problem and can cause skin problems.

Some people develop a reaction to the adhesive.

I suggest every day you put a patch on, put it in a different place.

Also assuming that you've never taken a DA before, and even if you have, doctors are duty bound to tell you of any risks to taking the medication. In the case of DAs they should warn you of 3 possible long term consequences.

These are loss of efficacy, augmentation and Impulse Control Disorder, (ICD).

ICD will be mentioned in the information leaflet that comes with the patches.

The other two aren't, but yet these are more common.

What may happen is that the patches over time become less effective (loss of efficacy). Typically doctors respond to this by increasing the dose. This unfortunately can lead to augmentation which is where the effect of it reverses, i.e. it makes symptoms worse, not better.

It may be that if you have no other problems with the patches they may work for possibly years. Just be aware of augmentation in case they stop working.

If you have continuing problems with the patches. You can switch to other RLS medications. Note that DAs, rotigotine, pramipexole and ropinirole all cause gastrointestinal problems, augmentation and ICDs.

If you have to change to another RLS medication, ask your doctor about non-DA alternatives.

There are other things you can do to help with RLS. Your doctor couold have done a blood test for ferritin. If yours is less than 100mcg/L you could benefit from iron therapy, even if your doctor says yours is "normal".

Although your doctor has said that rotigotine doesn't interact with your other medicines, what they may not have said is that there is quite a long list of things that make RLS worse or can cause it.

For example if you take a proton pump inhibitor e.g. lansoprazole or omeprazole, these can cause RLS.

If you write what other medications you take I can tell you if they are "RLS safe" or not.

Dlf123
Dlf123 in reply to Manerva

Hi, thank you for the post much appreciated information, I’ve tried ropinarole in the past which didn’t work for me at all if anything it made my rls worse, they also tried amatriptalyne for rls which didn’t work either, I’ve had lots of blood tests for different things all ok apart from my iron level is border line and I have low vitamin d which I now have to take sun vit for that daily,

Other medication I’m on is codeine for my stomach/bowel condition.

Citalapram for my anxiety/panic attacks

Manerva
Manerva in reply to Dlf123

Both amitripyline, a tricyclic antidepressant and citalopram an SSRI antidepressant make RLS worse.

The person who tried you on amitriptyline knew absolutely nothing about RLS.

If the person who prescribed you citalopram knew about your RLS, they knew nothing about RLS either.

Hopefully you're no longer taking the amitriptyline.

If you are still taking the citalopram, for the sake of you RLS you should consider stopping it.

You shouldn't be given an SSRI for any length of time anyway. Anything over 6 months is probably too long. Your doctor really ought to reger you for psychological therapy

Manerva
Manerva in reply to Dlf123

Apologies for the abruptness of my last feply, I was in a hurry.

Unfortunately, as I discovered myself, most doctors aren't very knowledgeable about RLS so it pays to become an expert in it yourself. This includes neurology specialists who deal with a lot of conditions not just RLS. There are very few RLS specialists around.

It's understandable that a doctor can prescribe an antidepressant like citalopram to treat anxiety/panic attacks in the short term. It is recommended for this condition and it isn't particularly well.known that SSRIs such as citalopram can make RLS worse. If you do suffer anxiety/panic attacks then a good doctor will refer you for psychological therapy, however, not just prescribe drugs.

I was prescribed citalopram for anxiety in 2008 for 6 months, at which time I had mild RLS. After that my RLS became so severe I had to be referred to a neurologist and have been on medication ever since.

Amitriptyline is commonly used for a variety of conditions, including depression, anxiety, insomnia, fibromyalgia, nerve pain and chronic pain due to arthritis.

There has never been any indication that it should ever be prescribed for RLS. I was prescribed amitriptyline years ago by a doctor who knew I had RLS, however he prescribed it for nerve pain, not RLS and neither he, nor I at the time, knew it made RLS worse.

The fact remains amitriptyline is not prescribed for RLS, NO antidepressant will treat RLS, even ones that don't actually make it worse.

As regards iron, a normal blood iron level is of no value in evaluating RLS. RLS s associated with BRAIN iron deficiency (BID) NOT blood iron deficiency and BID can exist even if blood iron is normal.

The most convenient way of testing for for BID is the ferritin test as I said in my previous post. If your doctor told you your iron level.is normal, this is of no use to someone with RLS. You need a ferritin test and you need to know the result.

Opiates, like codeine, can help with RLS. Some RLS sufferers find that an opiate does work when other medicines fail. Codeine, presumably codeine phosphate, in your case, may possibly work for RLS, but it's not the most effective opiate.

Codeine is incidentally prescribed for acute pain. Opiates are no longer prescribed for chronic pain. Codeine isn't really prescribed for anything else. I know of no bowel condition for which an opiate is prescribed, so I wonder what your stomach/bowel condition is.

Lastly, if you tried ropinirole before and it didn't work, there may be several reasons for this. If you also find rotigotine doesn't work, since dopamine agonists are effective for 90% of RLS sufferers then it is possible, you don't have RLS at all.

The reason for ropinirole not relieving your symptoms, may be that you don't have RLS.

Perhaps whoever diagnosed your RLS made a mistake this is not unusual. If you were to describe the symptoms you experience that made a doctor give you this diagnosis, I would be able to compare your symptoms to the RLS diagnostic criteria.

You may also like...